Email updates

Keep up to date with the latest news and content from BMC Cancer and BioMed Central.

Open Access Case report

Early onset recall pneumonitis during targeted therapy with sunitinib

Takeshi Yuasa1*, Shinichi Kitsukawa1, Gen Sukegawa1, Shinya Yamamoto1, Keita Kudo2, Kazunari Miyazawa3, Takuyo Kozuka3, Sohei Harada4 and Junji Yonese1

Author Affiliations

1 Department of Urology, Cancer Institute Hospital, Japanese Foundation for Cancer Research, Ariake, Tokyo, 135-8550, Japan

2 Department of Thoracic Medical Oncology, Cancer Institute Hospital, Japanese Foundation for Cancer Research, Ariake, Tokyo, 135-8550, Japan

3 Department of Radiation Oncology, Cancer Institute Hospital, Japanese Foundation for Cancer Research, Ariake, Tokyo, 135-8550, Japan

4 Department of Infectious Diseases, Cancer Institute Hospital, Japanese Foundation for Cancer Research, Ariake, Tokyo, 135-8550, Japan

For all author emails, please log on.

BMC Cancer 2013, 13:3  doi:10.1186/1471-2407-13-3

Published: 2 January 2013

Abstract

Background

Sunitinib interacts with radiation therapy, leading to synergism of the toxicities of these treatments. Radiation recall pneumonitis is a rare but serious complication of targeted therapy with tyrosine kinase inhibitors.

Case presentation

The case of a patient with metastatic renal cell cancer (RCC) who developed recall pneumonitis on the first cycle of systemic sunitinib treatment is reported here. A 65-year-old man with RCC and bone metastasis underwent radiation therapy on his thoracic vertebrae (Th5-8) with a total dose of 24 Gy. Sunitinib (37.5 mg) was started 14 days after completing the radiation therapy. On the 14th day of sunitinib treatment, the patient developed progressive fever with worsening of dyspnea and general weakness. Treatment with pulse administration of prednisolone 1,000 mg for 3 days was initiated. Thereafter, the symptoms and the radiological findings regarding the interstitial filtration gradually improved over 7 days.

Conclusion

To our knowledge, this is the first report of early onset recall pneumonitis during sunitinib therapy. At present, how sunitinib interacts with radiation therapy remains unclear. The possibility that tyrosine kinase inhibitor therapy, including with sunitinib, after radiation therapy may lead to adverse effects should be kept in mind.

Keywords:
Sunitinib; Renal cell cancer; Recall pneumonitis; Radiation; Radiation pneumonitis